Europhys. Lett.
Volume 76, Number 5, December 2006
Page(s) 774 - 779
Section General
Published online 01 November 2006
Europhys. Lett., 76 (5), pp. 774-779 (2006)
DOI: 10.1209/epl/i2006-10358-3

Inhomogeneous losses and complexness of wave functions in chaotic cavities

D. V. Savin1, 2, O. Legrand3 and F. Mortessagne3

1  Department of Mathematical Sciences, Brunel University - Uxbridge, UB8 3PH, UK
2  Fachbereich Physik, Universität Duisburg-Essen - 45117 Essen, Germany
3  Laboratoire de Physique de la Matière Condensée, CNRS UMR 6622 Université de Nice-Sophia Antipolis - 06108 Nice cedex 2, France

received 2 August 2006; accepted in final form 10 October 2006
published online 1 November 2006

In a two-dimensional microwave chaotic cavity Ohmic losses located at the contour of the cavity result in different broadenings of different modes. We provide an analytic description and establish the link between such an inhomogeneous damping and the complex (non-real) character of biorthogonal wave functions. This substantiates the corresponding recent experimental findings of Barthélemy et al.  (Europhys. Lett., 70 (2005) 162).

05.45.Mt - Quantum chaos; semiclassical methods.
05.60.Gg - Quantum transport.
03.65.Nk - Scattering theory.

© EDP Sciences 2006